Illinois, 2012

Hail and Damaging Winds in Illinois, January 17, 2012

January 17, 2012 · NWS ILX · 7 events in 5 counties and zones

A deepening area of low pressure tracking from northern Missouri into the southern Great Lakes brought strong to severe thunderstorms to south-central Illinois during the pre-dawn hours of January 17th. A few of the storms produced wind gusts in excess of 60 mph and hail up to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening area of low pressure tracking from northern Missouri into the southern Great Lakes brought strong to severe thunderstorms to south-central Illinois during the pre-dawn hours of January 17th. A few of the storms produced wind gusts in excess of 60 mph and hail up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 16, 11:15 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 16, 11:15 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1115 PM CST MON JAN 16 2012

.DISCUSSION...
ISSUED 830 PM CST MON JAN 16 2012

LOW PRESSURE CENTERED OVER WESTERN IL HAS A WARM FRONT EXTENDING
NORTHEAST TOWARD CHICAGO AND A COLD FRONT TRAILING BACK INTO CENTRAL
MO AND NORTHERN OK. PRECIPITATION HAS BEEN SPARSE OVER CENTRAL IL
THIS EVENING AS THE WARM SECTOR REMAINS CAPPED UNDER SHORTWAVE
RIDGING ALOFT. WATER VAPOR LOOPS SHOW UPSTREAM SHORTWAVE OVER
EASTERN KS AND OK..WHICH WILL BE MOVING NORTHEAST ACROSS IL AFTER
MIDNIGHT. SEEDLINGS OF INCREASING CONVECTION CURRENTLY SHOWING UP
AHEAD OF THE SHORTWAVE AS FAR EAST AS CENTRAL MO. THIS ACTIVITY WILL
EXPAND AND AFFECT MUCH OF THE AREA AFTER MIDNIGHT. THEREFORE HAVE
LOWERED POPS DOWN INTO THE SLIGHT CHANCE RANGE BEFORE MIDNIGHT AND
KEPT HIGH POPS THEREAFTER.

BY SUNRISE...THE LOW SHOULD BE OVER NORTHWESTERN IND WITH A COLD
FRONT DOWN TO ST LOUIS. BY THAT TIME...THE FREEZING LINE AT THE
SURFACE AND 850MB WILL JUST BE ENTERING THE NORTHWESTERN PORTIONS OF
THE FORECAST AREA. STRONGER COLD ADVECTION WILL THEN FOLLOW AFTER
12Z AS THE SURFACE LOW DEEPENS TO OUR NORTHEAST. SATELLITE IMAGERY
THIS EVENING SHOWS A RATHER LARGE DRY SLOT BEHIND THE OK SHORTWAVE
AS EVIDENCED BY DARKENING WEST OF THE WAVE...INDICATIVE OF STRONG
SYNOPTIC SUBSIDENCE. THUS IT IS QUESTIONABLE HOW MUCH PRECIPITATION
WILL BE AROUND AFTER THE AIRMASS COOLS SUFFICIENTLY FOR SLEET/SNOW.
FOR NOW WILL LEAVE THE SECOND PERIOD ALONE AND WATCH THE EVOLUTION
OF THE SHORTWAVE OVERNIGHT.

04
&&

.AVIATION...
ISSUED 1115 PM CST MON JAN 16 2012

SURFACE LOW HAS NOT MOVED MUCH THIS EVENING JUST WEST OF PIA.
STATIONARY FRONT EXTENDS NORTHEAST TOWARD KJOT AND COLD FRONT
STRETCHES BACK TO KCOU THEN INTO NORTHERN OK. ELEVATED CONVECTION
HAS BEEN INCREASING OVER MO AHEAD OF UPPER SHORTWAVE NOW COMING INTO
WESTERN MO. ISOLATED CELLS ALSO EXTEND FROM SOUTH OF SPI TO NORTH OF
DNV. SO FAR...CEILINGS WITHIN THE PRECIPITATION HAVE BEEN VFR...BUT
EXPECT SOME MVFR NEAR THUNDERSTORMS. THE SURFACE LOW/COLD FRONT WILL
NOT MAKE MUCH HEADWAY UNTIL THE SHORTWAVE PASSES TOWARD 12Z.
SATELLITE STILL SHOWS A DRY SLOT PUNCHING IN BEHIND THE SHORTWAVE...
SO BY THE TIME STRONG SURFACE COLD ADVECTION BEGINS IN ERNEST...MUCH
OF THE PRECIPITATION MAY BE EAST OF THE AREA. WILL STILL CARRY SOME
LIGHT WRAP-AROUND SNOW OVER PIA/BMI PRE-18Z TUE. NORTHWEST WINDS
WILL PICK UP 15Z-18Z WITH SUSTAINED 18-22KT AND GUSTS TO 30 KT...
WITH MOST AREAS SEEING CEILINGS BELOW 2K FT FOR MUCH OF THE DAY.
MODELS BEGIN TO SHOW DRIER AIR COMING INTO THE WEST BY 00Z...SO WILL
INDICATE SOME CLEARING AT PIA/SPI BEFORE 06Z AND WAIT UNTIL THE NEXT
TAFS FOR THE REMAINDER OF THE TERMINALS.

04
&&

.PREV DISCUSSION...
ISSUED 300 PM CST MON JAN 16 2012

THREE WEATHER SYSTEMS WILL DOMINATE THE SHORT TERM. TONIGHT AND
TUESDAY WILL BE A QUICK HITTER WITH STORMS IN THE SOUTHEAST HALF AND
SNOW POSSIBLE IN THE N-NW COUNTIES LATER IN THE EVENT. THE THURSDAY
SYSTEM LOOKS LIKE THE WEAKEST IMPACT FOR OUR AREA...BRINGING LIGHT
SNOW CHANCES ACROSS THE FAR NORTH. FRIDAY MAY BRING SOME MEASURABLE
SNOW FOR AREAS N OF I-74...AS A MORE POTENT CLIPPER COMES THROUGH.
THE MODEL DIFFS INCREASE FOR THE FRIDAY SYSTEM...SO WE WONT HIT
THOSE SNOW AMOUNTS TOO HARD JUST YET.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
A COMPLEX WEATHER SCENARIO IS SETTING UP FOR TONIGHT INTO TUESDAY AS
THE SURFACE LOW TRACKS UP THE ILLINOIS RIVER THIS EVENING.
PRECIPITATION TYPES SHOULD START OUR AS RAIN EVERYWHERE THIS
EVENING, BUT AS COLD AIR FILTERS IN FROM THE NW AFTER MIDNIGHT...WE
MAY SEE SOME SLEET OR FREEZING RAIN DEVELOP...WITH SNOW ALSO
POSSIBLE TOWARD SUNRISE AS THE ENTIRE COLUMN QUICKLY COOLS. FORECAST
SOUNDINGS SHOW AND AN ELEVATED DRY LAYER ABOVE THE SURFACE
INVERSION...WITH WET BULB TEMPS AOB FREEZING IN THAT LAYER. THAT
WOULD SET THE STAGE FOR EVAPORATIVE COOLING TO CREATE A SLEET
PROFILE. AS THE COLUMN COOLS...THE MELTING LAYER WILL LOSE IT
EFFECTIVENESS...ALLOWING THE FALLING ICE CRYSTAL TO REMAIN ICE
POSSIBLY REACHING THE GROUND AS SNOW LATE. WE TRIED TO COVER THE
RANGE OF SCENARIOS AS BEST WE COULD IN THE FORECAST GRIDS.

THE OTHER CONCERN OVERNIGHT WILL BE THUNDERSTORMS AS THE LOW LEVEL
JET CRANKS UP TO 50-55 KT INTO OUR S AND SE COUNTIES. WE ARE IN THE
SPC DAY 1 DISCUSSION THAT REFERENCES STORM CHANCES AS FAR NORTH AS
PEORIA TO BLOOMINGTON. INSTABILITY PARAMS ARE FAVORABLE FOR AT LEAST
SOME THUNDERSTORMS TO DEVELOP...WITH HAIL AND GUSTY WINDS POSSIBLE
IN THE STRONGEST STORMS. WILL KEEP A MENTION OF STORMS EVEN INTO
EARLY TUES MORNING IN THE FAR SOUTHEAST AS A FEW STORMS MAY STILL BE
ON GOING AT 12Z IN THAT AREA.

LOW TEMPS TONIGHT WILL BE DIFFICULT TO PINPOINT, AS TEMPS RISE IN
THE SOUTHEAST HALF...SOUTHEAST OF THE LOW TRACK...WHILE TEMPS STEADY
OUT AND EVENTUALLY FALL IN THE NORTHWEST HALF.

THE DRY SLOT PUNCHING IN BEHIND THE LOW WILL BEGIN TO SHUT DOWN
PRECIPITATION IN OUR SW COUNTIES ALREADY BY TUESDAY SUNRISE...BUT
RAIN MAY BE CONTINUING FOR THE LAWRENCEVILLE AREA...WITH SNOW
FALLING ACROSS THE NORTH...MAINLY N OF I-74. WE STILL THINK ANY SNOW
ACCUMS SHOULD REMAIN LESS THAN AN INCH...AND MOST LIKELY LESS THAN A
HALF INCH. THE TRACK OF THE LOW SHOULD KEEP THE WARM AIR IN PLACE A
BIT LONGER...REDUCING THE AMOUNT OF TIME THAT SNOW COULD FALL INTO
TUESDAY. TEMPS SHOULD BE STEADY OR FALLING THROUGH THE DAY ON
TUESDAY...SO HIGH TEMPS ON TUESDAY MAY COME JUST AFTER MIDNIGHT OR
EARLY IN THE MORNING FOR THE NORTHWEST AREAS.

SOME LIGHT SNOW MAY LINGER INTO TUESDAY AFTERNOON IN THE FAR
NORTH...BUT ANY SNOW ACCUMS THAT LATE IN THE SYSTEM WILL REMAIN VERY
LIGHT.

COLD HIGH PRESSURE WILL BUILD INTO C IL FROM THE WEST TUES
NIGHT...PROVIDING A RETURN TO SINGLE DIGIT LOWS NW OF THE IL
RIVER...AND TEENS ELSEWHERE.

LONG TERM...WEDNESDAY THROUGH MONDAY.
WED LOOKS UNEVENTFUL AHEAD OF THE NEXT COLD FRONT...WHICH MAY ARRIVE
AS EARLY AS MIDNIGHT WED NIGHT. THE SURFACE LOW WILL TRACK ACROSS
THE GREAT LAKES...SO THE BEST SNOW SHOULD REMAIN THERE. SNOW CHANCES
IN OUR AREA WITH THAT SYSTEM WILL EXTEND THROUGH THURSDAY BEHIND THE
FRONT AS A QUICK 500MB VORT MAX PUSHES ACROSS SC IL. THE GFS
ACTUALLY TAKES THAT SNOW MAINLY ACROSS OUR S COUNTIES...BUT LARGE
DIFFERENCES IN SOLUTIONS WITH THAT FEATURE HAVE KEPT US FROM
INTRODUCING SNOW THAT FAR SOUTH AT THIS POINT. BETTER CHANCES FOR
SNOW WILL BE WITH THE FRONT IN OUR FAR NORTH...WITH ONLY A DUSTING
EXPECTED N OF I-74.

THE NEXT SHORT WAVE ALOFT WILL COME IN QUICKLY ON FRIDAY. THE
SURFACE LOW WILL TRACK WELL SOUTH OF OUR COUNTIES...BUT THE 500 MB
SHORTWAVE IS FORECAST TO TRACK ACROSS IOWA AND NC IL. AN INVERTED
SURFACE TROUGH EXTENDING NORTH OF THE LOW WILL PROVIDE A FOCUS FOR
MOISTURE CONVERGENCE IN ADDITION TO SOME ISENTROPIC LIFT. THESE
TYPES OF SYSTEMS CAN BE VERY EFFICIENT SNOW PRODUCERS WELL NORTH OF
THE LOW...UNDER THE TRACK OF THE UPPER SHORTWAVE. SOMETIMES 2-4
INCHES OF SNOW FALL FROM A SEEMINGLY WEAK SYSTEM. THE AIRMASS WILL
BE PLENTY COLD FOR SNOW... WITH 850MB TEMPS -5C TO -10C ACROSS OUR
CWA. MOISTURE CONTENT AND SNOW RATIO WILL PLAY A BIG ROLL INTO HOW
MUCH SNOW WE SQUEEZE OUT. THE HIGHER AMOUNTS APPEAR TO BE FOCUSED
NORTH OF LINCOLN TO MATTOON...BUT THE FORECAST TRACK OF THE
SHORTWAVE WILL LIKELY CHANGE BY THEN. WE ONLY HAVE CHANCE POPS FOR
NOW...DUE TO UNCERTAINTIES.

SATURDAY LOOKS DRY AS HIGH PRESSURE MOVES INTO THE AREA. SUNDAY WAS
LOOKING VERY WARM WITH PREVIOUS MODELS. THE ECMWF STILL SHOWS UPPER
50S POSSIBLE...WHILE THE GFS IS TRENDING TWRD LOW 50S. STILL A VERY
MILD WEEKEND FOR JANUARY.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 16, 2:48 PM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CST MON JAN 16 2012

ILZ027>031-036-037-040-041-047-171215-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
248 PM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIXTURE OF LIGHT FREEZING RAIN...SLEET AND LIGHT SNOW WILL BE
POSSIBLE AFTER MIDNIGHT ACROSS THE ILLINOIS RIVER VALLEY...MAINLY
AFTER 3 AM. THE MIXED PRECIPITATION WILL CHANGE TO LIGHT SNOW
BY TUESDAY MORNING. SOME FOG COULD ALSO DEVELOP TONIGHT OVER THE
MELTING SNOW PACK FROM PEORIA NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-048>053-171215-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-
248 PM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE BETWEEN 9 PM AND 3 AM TONIGHT. A
MIXTURE OF LIGHT FREEZING RAIN AND SLEET WILL BE POSSIBLE NORTHWEST
OF I-55 LATE TONIGHT AND CHANGE TO LIGHT SNOW TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-171215-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
248 PM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT ACROSS EASTERN
ILLINOIS. A FEW THUNDERSTORMS COULD BECOME STRONG AFTER MIDNIGHT
OVER SOUTHEAST ILLINOIS WITH SMALL HAIL AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

The radar

The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Sangamon

When
January 17, 1:04 AM CST to 1:05 AM CST
Where
Sangamon County, Loami
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -89.850

Thunderstorm Wind, Sangamon

When
January 17, 2:00 AM CST to 2:15 AM CST
Where
Sangamon County, 0.5 mi SE of Breckenridge to 6 mi SE of Rochester
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.695, -89.443

Several trees were damaged, including one that fell onto a car. In addition, minor siding damage was reported and a swing set was blown into a field.

Thunderstorm Wind, Christian

When
January 17, 2:15 AM CST to 2:30 AM CST
Where
Christian County, Mt Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.770, -89.270

Numerous trees were blown down in Mt. Auburn.

Thunderstorm Wind, Christian

When
January 17, 2:25 AM CST to 2:40 AM CST
Where
Christian County, Assumption
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.520, -89.050

Numerous tree limbs were blown down and a shed was damaged in Assumption.

Hail, Jasper

When
January 17, 4:09 AM CST to 4:10 AM CST
Where
Jasper County, Newton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -88.170

Hail, Richland

When
January 17, 5:15 AM CST to 5:16 AM CST
Where
Richland County, Olney
Measured
1 in hail
Reported by
Mesonet
Coordinates
38.730, -88.080

Hail, Lawrence

When
January 17, 5:30 AM CST to 5:31 AM CST
Where
Lawrence County, Sumner
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.720, -87.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356089, 356093, 356095, 356096, 356090, 356091, 356092.